Synthetic cannabinoids and how to help
We’ve issued a few notifications about synthetic cannabinoids recently. Knowing what to do in case of a synnie overdose could save someone’s life.
- Synthetic cannabinoid MDMB-4en-Pinaca detected
- AMB-FUBINACA detected
- Serious incidents of harm linked to synthetic cannabinoids in Taranaki
It’s an area we pay close attention to because synthetic cannabinoids (also known as synnies) can be very dangerous and unpredictable.
Synnies have been the most lethal form of illicit substances in NZ in recent years, having been implicated in at least 70 deaths. While often used as an alternative to cannabis, these man-made chemicals can cause serious side effects that are very different to actual cannabis.
Synnies are also very addictive, and the comedowns can be rough. Withdrawal can last for days or weeks depending on how much and how often the drug was used.
If someone is experiencing a synthetic cannabinoid overdose, their life may depend on the actions you take.
|Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.|
What to do if someone falls unconscious after smoking synnies
The New Zealand Drug Foundation developed the following how-to guide, drawing on expert advice from New Zealand ambulance services and acute drug harm specialists who responded to many of the incidents of acute harm from synthetic cannabinoids.
- Ask loudly if they are ok. Shake them gently.
- If they are not responsive, dial 111 and request an ambulance.
- Check they are breathing and place them in a stable side position
- If they are not breathing, start chest compressions.
People can often be very ‘out of it’ after using synthetic cannabinoids. They may collapse or drop to the ground, foam at the mouth, or experience temporary paralysis. Place them in a stable side position if possible, and continuously monitor their breathing.
Always call an ambulance if someone:
- is unconscious;
- stops breathing;
- has a seizure;
- is extremely agitated for longer than 15 minutes;
- has chest pain or breathing difficulties for longer than 5 minutes.
Tell emergency responders what the person has taken - you won't get in trouble, and it could save their life.
Find out more about synnies, and how to stay safer, through the NZ Drug Foundation.
If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline on 0800 787 797, or text 8681. You’ll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat to the team through their website.